Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The Connes embedding property for quantum group von Neumann algebras


Authors: Michael Brannan, Benoît Collins and Roland Vergnioux
Journal: Trans. Amer. Math. Soc. 369 (2017), 3799-3819
MSC (2010): Primary 46L65, 46L54, 20G42, 22D25
DOI: https://doi.org/10.1090/tran/6752
Published electronically: November 8, 2016
MathSciNet review: 3624393
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For a compact quantum group $ \mathbb{G}$ of Kac type, we study the existence of a Haar trace-preserving embedding of the von Neumann algebra $ L^\infty (\mathbb{G})$ into an ultrapower of the hyperfinite II$ _1$-factor (the Connes embedding property for $ L^\infty (\mathbb{G})$). We establish a connection between the Connes embedding property for $ L^\infty (\mathbb{G})$ and the structure of certain quantum subgroups of $ \mathbb{G}$ and use this to prove that the II$ _1$-factors $ L^\infty (O_N^+)$ and $ L^\infty (U_N^+)$ associated to the free orthogonal and free unitary quantum groups have the Connes embedding property for all $ N \ge 4$. As an application, we deduce that the free entropy dimension of the standard generators of $ L^\infty (O_N^+)$ equals $ 1$ for all $ N \ge 4$. We also mention an application of our work to the problem of classifying the quantum subgroups of $ O_N^+$.


References [Enhancements On Off] (What's this?)

  • [1] Saad Baaj, Georges Skandalis, and Stefaan Vaes, Measurable Kac cohomology for bicrossed products, Trans. Amer. Math. Soc. 357 (2005), no. 4, 1497-1524 (electronic). MR 2115374 (2006e:22006), https://doi.org/10.1090/S0002-9947-04-03734-1
  • [2] Teodor Banica, Théorie des représentations du groupe quantique compact libre $ {\rm O}(n)$, C. R. Acad. Sci. Paris Sér. I Math. 322 (1996), no. 3, 241-244 (French, with English and French summaries). MR 1378260 (97a:46108)
  • [3] Teodor Banica, Le groupe quantique compact libre $ {\rm U}(n)$, Comm. Math. Phys. 190 (1997), no. 1, 143-172 (French, with English summary). MR 1484551 (99k:46095), https://doi.org/10.1007/s002200050237
  • [4] Teodor Banica and Julien Bichon, Hopf images and inner faithful representations, Glasg. Math. J. 52 (2010), no. 3, 677-703. MR 2679923 (2011m:16065), https://doi.org/10.1017/S0017089510000510
  • [5] Teodor Banica, Julien Bichon, Benoît Collins, and Stephen Curran, A maximality result for orthogonal quantum groups, Comm. Algebra 41 (2013), no. 2, 656-665. MR 3011789, https://doi.org/10.1080/00927872.2011.633138
  • [6] Teodor Banica and Benoît Collins, Integration over compact quantum groups, Publ. Res. Inst. Math. Sci. 43 (2007), no. 2, 277-302. MR 2341011 (2008m:46137)
  • [7] Teodor Banica and Roland Speicher, Liberation of orthogonal Lie groups, Adv. Math. 222 (2009), no. 4, 1461-1501. MR 2554941 (2010j:46125), https://doi.org/10.1016/j.aim.2009.06.009
  • [8] P. Biane, M. Capitaine, and A. Guionnet, Large deviation bounds for matrix Brownian motion, Invent. Math. 152 (2003), no. 2, 433-459. MR 1975007 (2004g:60039), https://doi.org/10.1007/s00222-002-0281-4
  • [9] Michael Brannan, Approximation properties for free orthogonal and free unitary quantum groups, J. Reine Angew. Math. 672 (2012), 223-251. MR 2995437
  • [10] Michael Brannan, Strong asymptotic freeness for free orthogonal quantum groups, Canad. Math. Bull. 57 (2014), no. 4, 708-720. MR 3270793, https://doi.org/10.4153/CMB-2014-004-9
  • [11] Richard Brauer, On algebras which are connected with the semisimple continuous groups, Ann. of Math. (2) 38 (1937), no. 4, 857-872. MR 1503378, https://doi.org/10.2307/1968843
  • [12] Valerio Capraro and Martino Lupini, Introduction to Sofic and hyperlinear groups and Connes' embedding conjecture, Lecture Notes in Mathematics, vol. 2136, Springer, Cham, 2015. With an appendix by Vladimir Pestov. MR 3408561
  • [13] Alexandru Chirvasitu, Residually finite quantum group algebras, J. Funct. Anal. 268 (2015), no. 11, 3508-3533. MR 3336732, https://doi.org/10.1016/j.jfa.2015.01.013
  • [14] Benoît Collins and Ken Dykema, A linearization of Connes' embedding problem, New York J. Math. 14 (2008), 617-641. MR 2465797 (2010a:46141)
  • [15] Benoît Collins, Johannes Härtel, and Andreas Thom, Homology of free quantum groups, C. R. Math. Acad. Sci. Paris 347 (2009), no. 5-6, 271-276 (English, with English and French summaries). MR 2537535 (2010k:46083), https://doi.org/10.1016/j.crma.2009.01.021
  • [16] A. Connes, Classification of injective factors. Cases $ II_{1},$ $ II_{\infty },$ $ III_{\lambda },$ $ \lambda \not =1$, Ann. of Math. (2) 104 (1976), no. 1, 73-115. MR 0454659 (56 #12908)
  • [17] Alain Connes and Dimitri Shlyakhtenko, $ L^2$-homology for von Neumann algebras, J. Reine Angew. Math. 586 (2005), 125-168. MR 2180603 (2007b:46104), https://doi.org/10.1515/crll.2005.2005.586.125
  • [18] Stephen Curran, Quantum rotatability, Trans. Amer. Math. Soc. 362 (2010), no. 9, 4831-4851. MR 2645052 (2011e:46105), https://doi.org/10.1103/PhysRevX.1.011002
  • [19] Stephen Curran and Roland Speicher, Asymptotic infinitesimal freeness with amalgamation for Haar quantum unitary random matrices, Comm. Math. Phys. 301 (2011), no. 3, 627-659. MR 2784275 (2012b:46141), https://doi.org/10.1007/s00220-010-1164-y
  • [20] Kenny De Commer, Amaury Freslon, and Makoto Yamashita, CCAP for universal discrete quantum groups, Comm. Math. Phys. 331 (2014), no. 2, 677-701. With an appendix by Stefaan Vaes. MR 3238527, https://doi.org/10.1007/s00220-014-2052-7
  • [21] Michel Dubois-Violette and Guy Launer, The quantum group of a nondegenerate bilinear form, Phys. Lett. B 245 (1990), no. 2, 175-177. MR 1068703 (91j:16049), https://doi.org/10.1016/0370-2693(90)90129-T
  • [22] Pierre Fima and Roland Vergnioux, A cocycle in the adjoint representation of the orthogonal free quantum groups, Int. Math. Res. Not. IMRN 20 (2015), 10069-10094. MR 3455859, https://doi.org/10.1093/imrn/rnu268
  • [23] Amaury Freslon, Examples of weakly amenable discrete quantum groups, J. Funct. Anal. 265 (2013), no. 9, 2164-2187. MR 3084500, https://doi.org/10.1016/j.jfa.2013.05.037
  • [24] Yusuke Isono, Examples of factors which have no Cartan subalgebras, Trans. Amer. Math. Soc. 367 (2015), no. 11, 7917-7937. MR 3391904, https://doi.org/10.1090/tran/6321
  • [25] Kenley Jung, The free entropy dimension of hyperfinite von Neumann algebras, Trans. Amer. Math. Soc. 355 (2003), no. 12, 5053-5089 (electronic). MR 1997595 (2004f:46080), https://doi.org/10.1090/S0002-9947-03-03286-0
  • [26] David Kyed, $ L^2$-homology for compact quantum groups, Math. Scand. 103 (2008), no. 1, 111-129. MR 2464704 (2010d:46102)
  • [27] François Lemeux, The fusion rules of some free wreath product quantum groups and applications, J. Funct. Anal. 267 (2014), no. 7, 2507-2550. MR 3250372, https://doi.org/10.1016/j.jfa.2014.07.002
  • [28] Wolfgang Lück, Dimension theory of arbitrary modules over finite von Neumann algebras and $ L^2$-Betti numbers. II. Applications to Grothendieck groups, $ L^2$-Euler characteristics and Burnside groups, J. Reine Angew. Math. 496 (1998), 213-236. MR 1605818 (99k:58177), https://doi.org/10.1515/crll.1998.031
  • [29] Ann Maes and Alfons Van Daele, Notes on compact quantum groups, Nieuw Arch. Wisk. (4) 16 (1998), no. 1-2, 73-112. MR 1645264 (99g:46105)
  • [30] Alexandru Nica and Roland Speicher, Lectures on the combinatorics of free probability, London Mathematical Society Lecture Note Series, vol. 335, Cambridge University Press, Cambridge, 2006. MR 2266879 (2008k:46198)
  • [31] Narutaka Ozawa, About the Connes embedding conjecture: algebraic approaches, Jpn. J. Math. 8 (2013), no. 1, 147-183. MR 3067294, https://doi.org/10.1007/s11537-013-1280-5
  • [32] Vladimir G. Pestov, Hyperlinear and sofic groups: a brief guide, Bull. Symbolic Logic 14 (2008), no. 4, 449-480. MR 2460675 (2009k:20103), https://doi.org/10.2178/bsl/1231081461
  • [33] P. Podleś and S. L. Woronowicz, Quantum deformation of Lorentz group, Comm. Math. Phys. 130 (1990), no. 2, 381-431. MR 1059324
  • [34] Sorin Popa, Free-independent sequences in type $ {\rm II}_1$ factors and related problems, Recent advances in operator algebras (Orléans, 1992), Astérisque 232 (1995), 187-202. MR 1372533 (97b:46080)
  • [35] Zhong-Jin Ruan, Amenability of Hopf von Neumann algebras and Kac algebras, J. Funct. Anal. 139 (1996), no. 2, 466-499. MR 1402773 (98e:46077), https://doi.org/10.1006/jfan.1996.0093
  • [36] Stefaan Vaes and Roland Vergnioux, The boundary of universal discrete quantum groups, exactness, and factoriality, Duke Math. J. 140 (2007), no. 1, 35-84. MR 2355067 (2010a:46166), https://doi.org/10.1215/S0012-7094-07-14012-2
  • [37] Roland Vergnioux, Paths in quantum Cayley trees and $ L^2$-cohomology, Adv. Math. 229 (2012), no. 5, 2686-2711. MR 2889142, https://doi.org/10.1016/j.aim.2012.01.011
  • [38] Dan Voiculescu, The analogues of entropy and of Fisher's information measure in free probability theory. I, Comm. Math. Phys. 155 (1993), no. 1, 71-92. MR 1228526 (94k:46137)
  • [39] Dan Voiculescu, The analogues of entropy and of Fisher's information measure in free probability theory. II, Invent. Math. 118 (1994), no. 3, 411-440. MR 1296352 (96a:46117), https://doi.org/10.1007/BF01231539
  • [40] Dan Voiculescu, A strengthened asymptotic freeness result for random matrices with applications to free entropy, Internat. Math. Res. Notices 1 (1998), 41-63. MR 1601878 (2000d:46080), https://doi.org/10.1155/S107379289800004X
  • [41] Dan Voiculescu, Free entropy, Bull. London Math. Soc. 34 (2002), no. 3, 257-278. MR 1887698, https://doi.org/10.1112/S0024609301008992
  • [42] Shuzhou Wang, Free products of compact quantum groups, Comm. Math. Phys. 167 (1995), no. 3, 671-692. MR 1316765 (95k:46104)
  • [43] S. L. Woronowicz, Compact matrix pseudogroups, Comm. Math. Phys. 111 (1987), no. 4, 613-665. MR 901157 (88m:46079)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 46L65, 46L54, 20G42, 22D25

Retrieve articles in all journals with MSC (2010): 46L65, 46L54, 20G42, 22D25


Additional Information

Michael Brannan
Affiliation: Department of Mathematics, University of Illinois at Urbana-Champaign, 376 Altgeld Hall, 1409 W. Green Street, Urbana, Illinois 61801
Address at time of publication: Department of Mathematics, Mailstop 3368, Texas A&M University, College Station, Texas 77843-3368
Email: mbrannan@math.tamu.edu

Benoît Collins
Affiliation: Department of Mathematics, Graduate School of Science, Kyoto University, Kyoto 606-8502, Japan – and – Département de Mathématique et Statistique, Université d’Ottawa, 585 King Edward, Ottawa, Ontario K1N6N5, Canada – and – CNRS, Institut Camille Jordan, Université Lyon 1, 69622 Villeurbanne cedex, France
Email: collins@math.kyoto-u.ac.jp

Roland Vergnioux
Affiliation: UFR Sciences, LMNO, Université de Caen Basse-Normandie, Esplanade de la Paix, CS 14032, 14032 Caen cedex 5, France
Email: roland.vergnioux@unicaen.fr

DOI: https://doi.org/10.1090/tran/6752
Keywords: Connes embedding problem, quantum group, matricial microstates, von Neumann algebra, free entropy.
Received by editor(s): January 7, 2015
Received by editor(s) in revised form: May 14, 2015
Published electronically: November 8, 2016
Additional Notes: The first author’s research was partially supported by an NSERC postdoctoral fellowship
The second author’s research was partially supported by NSERC, ERA, Kakenhi and ANR-14-CE25-0003 funding
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society